Addiction Treatment

Dangerous Opiate Withdrawal Symptoms

Call 800-926-9037 to speak with an alcohol or drug abuse counselor. Who Answers?

Badge Icon

Medically reviewed: 03/20/2019
Last updated: 07/23/2019
Author: Addictions.com Medical Review

Reading Time: 3 minutes

The dangers from opiate withdrawal symptoms become more and more apparent with every passing year. According to Centers for Disease Control and Prevention, opiate prescription drug abuse sent over 475,000 Americans to the emergency room in 2009, which represents a twofold increase within a five year period (2005-2009). Heroin overdose incidents have also sent more than a few people to the emergency room.

Whether a person takes opiates for a couple days or a couple years, opiate withdrawal symptoms will develop in one form or another. For people who’ve used opiates for years, the risk of developing dangerous opiate withdrawal symptoms increases the longer person uses. In effect, ongoing opiate use turns into opiate withdrawal syndrome when the body is deprived of the drug’s effects. In some cases, this shift or shock can have fatal consequences for the person who hasn’t used for a while as well as for those who attempt to go “cold turkey.”

The Opiate Withdrawal Process

Opiate Withdrawal Symptoms

Withdrawal symptoms can be dangerous – make sure to see a doctor when undergoing detox!

Opiates’ ability to take over the body’s chemical process accounts for why people experience opiate withdrawal symptoms when stopping or reducing drug use. In actuality, the body can become dependent on opiate effects in as little as a week’s time. The longer a person uses the more dependent the body becomes.

The opiate withdrawal process follows a certain sequence of effects or symptoms as the body attempts to reassume control over its own chemical processes. From the first day of not using, opiate withdrawal symptoms gradually increase in intensity. Feelings of fatigue and random muscle aches here and there eventually turn into irritability, mood swings, sweats, chills, stomach cramps and diarrhea.

As the body adapts to the absence of opiates, it’s also in the process of expelling opiate materials and leftover drug toxins. Any of these symptoms can pose a danger for someone who’s used opiates for a long a time.

Opiate Withdrawal Syndrome

Opiates act as central nervous depressants by slowing down most every major system in the body. This means the body’s heart, respiratory, digestive and even temperature control systems are all altered by ongoing opiate use. Dangerous opiate withdrawal symptoms result from the chemical imbalances set into motion once a person stops using.

Opiate withdrawal syndrome is a serious condition that can cause permanent heart and lung damage when opiate withdrawal symptoms take a bad turn. In effect, the body’s central nervous system undergoes a “reboot” that can potentially cause serious damage, especially when a person is in poor health.

Respiratory Distress

As the body becomes increasingly dependent on opiate effects, a person’s tolerance level for the drug also rises. Increased tolerance levels drive a person to consume more of the drug in order to experience the same “high” effects. Unfortunately, the body’s physical tolerance for opiates develops faster than its ability to withstand opiate withdrawal symptoms.

The need to ingest more of the drug greatly increases the likelihood a person will overdose. As opiates slow down body functions in general, overdose episodes can trigger respiratory distress to the point where a person can no longer breathe. Of all the possible opiate withdrawal symptoms, respiratory distress is not only the most dangerous – it can also be fatal.

How Our Helpline Works

For those seeking addiction treatment for themselves or a loved one, the Addictions.com helpline is a private and convenient solution.

Calls to any general helpline (non-facility specific 1-8XX numbers) for your visit will be answered by American Addiction Centers (AAC).

We are standing by 24/7 to discuss your treatment options. Our representatives work solely for AAC and will discuss whether an AAC facility may be an option for you. Our helpline is offered at no cost to you and with no obligation to enter into treatment. Neither Addictions.com nor AAC receives any commission or other fee that is dependent upon which treatment provider a visitor may ultimately choose.

For more information on AAC’s commitment to ethical marketing and treatment practices, or to learn more about how to select a treatment provider, visit our About AAC page. If you wish to explore additional treatment options or connect with a specific rehab center, you can browse top-rated listings or visit SAMHSA.

I NEED TO TALK TO SOMEONE NOWFree and Confidential. Call https://www.addictions.com+18009269037Response time about 1 min | Response rate 100%
Who Answers?